Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
178 Doctors are Online

Having langerhans cell histiocytosis. On steroid pills. Strong ammonia smelling odor in urine. Reason?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2010
Answered : 1109 Questions
I have recently been diagnosed with Langerhans Cell Histiocytosis. About 3 weeks ago I was in the hospital with acute bronchonitis and had 2 iv antibiotics, steriod iv every 6 hours and breathing treatments every 4 hours. Since getting out of the hospital I had 3 days of steriod pills and an inhaler. I have been off all of it for over 2 weeks now but I have noticed a strong, foul, ammonia-smelling odor in my urine every time I go (and I drink plenty of water daily). Also, there is a metallic smell with the ammonia and also a metallic taste in my mouth and smell to my breath. I have not had any pain in urination, but have experienced some pain in my legs and swelling in my ankles. I have had a doppler done to rule out blood clots in my legs. The only medication I currently take is famotidine for heartburn and maxzide when my ankles swell. What could be causing this odor, it is very embarassing and annoying.
Posted Sun, 10 Nov 2013 in Medicines and Side Effects
Answered by Dr. Manjeth Kumar G 4 hours later
Brief Answer:
Maxzide containing trimaterene is the cause.

Detailed Answer:
Welcome to XXXXXXX

I have gone through your query and understand your concern.

Maxzide contains Triamterene and Hydrochlorothiazide.

Triamterene is known to cause Ammoniacal smelling in breath and urine.
It also cause metallic taste in mouth.

Thus all these smell and taste are not due to doctor to change the drug and get another proper drug.

Hope this helps.
Please reply for further queries.
WIshing you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor